Colorado, 2017

Tornado and Hail in Colorado, June 12, 2017

June 12, 2017 · NWS BOU · 23 events in 2 counties and zones

Severe thunderstorm produced damaging hail, ranging from quarter to softball size across eastern Larimer and northwestern Weld Counties. The tornado was assigned a damage rating of EF-1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm produced damaging hail, ranging from quarter to softball size across eastern Larimer and northwestern Weld Counties. The tornado was assigned a damage rating of EF-1. Areas of sporadic tornado damage were noted from 8 miles south-southwest of Hereford to north of Hereford near the Colorado-Wyoming border. In Weld County, the tornado was approximately 300 yards in width at one point and its path was 7.24 miles in length, it then crossed over into Wyoming. According County and City Emergency Management, hail damage occurred in the northwest part of Weld county including the towns of Pierce and Nunn. Several vehicles sustained broken windshields. The windshields of two patrol vehicles with Weld County Sheriff's Office were damaged. The officers were responding to unrelated calls when their vehicles were struck by golf ball size hail. Light damage to cars and general aviation aircraft was also reported at the Northern Colorado Regional Airport in Loveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 8:55 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 8:55 AM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
955 AM MDT Mon Jun 12 2017

.UPDATE...
Issued at 945 AM MDT Mon Jun 12 2017

Latest HRRR still initiates the thunderstorms more to the north
and east of Denver by early this afternoon. Two pockets of
potentially severe storms, one northeast Arapaho, southern
Washington and eastern Morgan by 20z, with another convergent area
over northeastern Larimer and northwestern Weld by 22z. Best chc
for severe storms today still appears to be from 2 pm to 6 pm,
favorable shear/CAPES for large hail, damaging wind and
tornadoes, but would drag the dry line a little further south,
with the stronger storms north of highway 36. Main area would be
north and east of a line from fort collins to greeley to last
chance, so have adjusted the zones based off of this potential dry
line location.

&&

.SHORT TERM...(Today and tonight)
Issued at 411 AM MDT Mon Jun 12 2017

...Main concern is the threat of severe thunderstorms today...

Current surface analysis shows near 60 dewpoints all the way back
to Greeley and Limon, with mid 50s in the Denver metro area.
Surface low pressure in southeast Colorado stretches to the main
low ahead of an unseasonably deep upper trough spinning east
across Nevada. Surface pressure falls already occurring in advance
of this system in northeast Colorado. At this rate, would expect
continue falls through the day with strong southeast boundary
layer flow developing across the plains. An organized dryline will
likely develop through the afternoon and shift northward across
the plains. There is a pretty strong cap without much cooling
aloft today, but a band of moderate Q-G forcing will arrive this
afternoon. This should help erode the cap and with isolated to
scattered convection developing along the dryline. By mid
afternoon, the dryline is expected to be from near or just north
of the Denver metro area onto the eastern plains to between Limon
and Akron, and lifting northward. Any storm that eventually breaks
through the cap will be able to tap into surface based CAPES of
2000-3000 J/kg given mid 80s temps and near 60F dewpoints. Wind
shear supports organized supercell growth and 0-3 km helicity
pushing 200+ m2/s2 in combination with strengthening low level
wind field and lower LCLs on the plains would bring damaging
tornado threat. Main threat area seems to be shaping up along and
north of Highway 34 and then I-76 on the northeast plains where
cap is weakest.

Strong and gusty southerly winds will develop behind the dry line
through this afternoon. Storms should continue to push rapidly
northeast and exit the northeast plains by early evening. Then
mostly clear skies will prevail overnight as we'll be right under
the dry slot.

.LONG TERM...(Tuesday through Sunday)
Issued at 411 AM MDT Mon Jun 12 2017

The upper trough will push quickly across the area Tuesday morning
allowing for gusty west winds across the area through the day and
cooler temperatures. Isolated snow showers are expected over the
far northern mountains as snow levels start around 6000 feet and
increase to 10Kft by the late afternoon. Temperatures across the
region will be a few degrees below normal for this time of year.

Flow will become zonal Wednesday, with a slight ripple of energy
over Wyoming. At this point will not include a chance for
precipitation as it seems to be too far north to affect CO, but
this may need to be adjusted later. Temperatures will warm a
couple degrees across the area under mostly clear skies.

Thursday and Friday will continue the dry and warming trend as
an upper ridge builds up the western coast, readings are expected
to return to above normal for the time of year. On Saturday, a
quick moving upper trough that moved across the Northern Rockies
near the northern US border Friday will have pushed a northern
surge south into the area. Temperatures will be similar to Friday
but an increase in moisture may allow for a slight chance of
showers and storms across the area. The same will hold true for
Sunday and Monday as some northeasterly surface flow pushes in
higher moisture and a few weak disturbances may pass in
northwesterly flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 945 AM MDT Mon Jun 12 2017

Winds will strengthen from the east/southeast through 20Z, and
then turn more southerly and increase further with gusts around 30
knots likely 21Z-01Z. Then expect a gradual weakening through
06Z. Isolated storms may develop as far south as KDEN 19Z-21Z,
but main thunderstorm threat will be north and east of KDEN
through late afternoon.

&&

.FIRE WEATHER...
Issued at 411 AM MDT Mon Jun 12 2017

Winds will increase to 20-30 mph with gusts 35-40 mph, and
humidities will drop significantly behind a dryline moving
northward across the area. Critical weather conditions are likely
to develop across the mountains, high valleys, southern foothills
and Palmer Divide/Denver area...but fuels are still generally
green so no fire highlights at this time.

Though humidities won't be as low on Tuesday compared to today, or
winds as strong, conditions over the Palmer Divide may keep
elevated fire weather concerns as westerly winds gust to 25 mph
and humidities are in the 10-15% range. Fire weather concerns
diminish for the rest of the week with less wind expected, but hot
and dry conditions will likely continue to dry and cure out fuels.

&&

.HYDROLOGY...
Issued at 411 AM MDT Mon Jun 12 2017

Snowmelt is being handled well by streams. We will extend the
ongoing Flood Advisory for the Cache La Poudre at the canyon mouth
another day, then cooler weather should slow runoff a bit.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Barjenbruch
LONG TERM...Kriederman
AVIATION...Cooper
FIRE WEATHER...Barjenbruch/Kriederman
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 12, 10:05 AM MST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MDT Mon Jun 12 2017

COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Mon Jun 12 2017

...severe storm threat today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms will be possible across portions of
the plains this afternoon. A dryline will organize and shift
northward, and be the focus for isolated to scattered thunderstorm
development. By mid afternoon, this dryline is expected to be
extend from near or just north of the Denver metro area eastward
to between Limon and Akron, around Last Chance. This feature and
threat of thunderstorms will then shift northward to the Wyoming
and Nebraska border area by late afternoon into early evening.

If thunderstorms are able to develop along this dryline and break
through the cap, severe storms would be likely with large hail,
damaging winds, and a damaging tornado or two possible. The main
threat for severe weather after 2 PM will be roughly along and
north of a line from Loveland to Wiggins to around Anton in
southern washington county. Any storms that develop are expected
to move northeast out of Colorado by 6 PM.

Behind the dryline, it will turn hot and windy this afternoon.
Winds will slowly subside in most areas by late this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated light snow showers are possible Tuesday morning over the
northern Colorado mountains. Snow amounts will be light. Strong
west winds Tuesday will be gusting to near 50 mph over the high
country and up to 25 mph over the plains. It will be dry most of
the week. A slight chance of late day showers and thunderstorms
will remain, mainly to the mountains for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northern
portions of the plains by 2 PM.

The radar

The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 tornado. Local standard time, as filed.

Hail, Larimer

When
June 12, 1:15 PM MST
Where
Larimer County, 2.81 mi S of Ft Collins/Loveland
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.410, -105.010

Hail, Larimer

When
June 12, 1:26 PM MST
Where
Larimer County, 2.07 mi S of Ft Collins/Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.020

Hail, Larimer

When
June 12, 1:28 PM MST
Where
Larimer County, 3.35 mi NE of Ft Collins/Loveland
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
40.480, -104.970

Hail, Larimer

When
June 12, 1:30 PM MST
Where
Larimer County, 2.1 mi SE of Timnath
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
40.510, -104.950

Hail, Larimer

When
June 12, 1:32 PM MST
Where
Larimer County, 0.87 mi SW of Timnath
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.990

Hail, Weld

When
June 12, 1:32 PM MST
Where
Weld County, 2.97 mi WNW of Windsor
Measured
2 in hail
Reported by
Public
Coordinates
40.490, -104.930

Hail, Larimer

When
June 12, 1:58 PM MST
Where
Larimer County, 4.28 mi NNE of Timnath
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.590, -104.960

Hail, Weld

When
June 12, 2:18 PM MST
Where
Weld County, 0.52 mi W of Nunn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -104.780

Hail, Weld

When
June 12, 2:24 PM MST
Where
Weld County, 8.9 mi W of Nunn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -104.940

Hail, Weld

When
June 12, 2:25 PM MST
Where
Weld County, 8.9 mi W of Nunn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.700, -104.940

Hail, Weld

When
June 12, 2:38 PM MST
Where
Weld County, 5.29 mi W of Pierce
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
40.640, -104.850

Hail, Weld

When
June 12, 2:43 PM MST
Where
Weld County, 0.52 mi W of Nunn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -104.780

Hail, Weld

When
June 12, 2:45 PM MST
Where
Weld County, 7.59 mi NNW of Severance
Measured
2.75 in hail
Reported by
Public
Coordinates
40.620, -104.910

Hail, Weld

When
June 12, 2:59 PM MST
Where
Weld County, 4.71 mi E of Nunn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.700, -104.680

Hail, Weld

When
June 12, 3:00 PM MST
Where
Weld County, Pierce
Measured
4.25 in hail
Reported by
Public
Coordinates
40.630, -104.750

Hail, Weld

When
June 12, 3:01 PM MST
Where
Weld County, 4.86 mi N of Purcell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -104.590

Hail, Larimer

When
June 12, 3:15 PM MST
Where
Larimer County, 2.6 mi NW of Timnath
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.560, -105.010

Hail, Weld

When
June 12, 3:35 PM MST
Where
Weld County, 2.07 mi S of Hereford
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.940, -104.300

Hail, Weld

When
June 12, 3:40 PM MST
Where
Weld County, 3.91 mi WSW of Hereford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.950, -104.370

Hail, Weld

When
June 12, 3:40 PM MST
Where
Weld County, Hereford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.970, -104.300

Tornado, Weld

When
June 12, 3:40 PM MST to 3:57 PM MST
Where
Weld County, 5.19 mi SSW of Hereford to 2.23 mi N of Hereford
Rating
EF1
Path length
7.24 mi
Path width
300 yd
Continued into
Laramie, Wy (CYS)
Reported by
NWS Storm Survey
Coordinates
40.900, -104.335

A tornado touched down southwest of Hereford and continued to quickly move north northeast into Wyoming. Areas of sporadic tornado damage were noted from 8 miles south southwest of Hereford to north of Hereford near the Colorado-Wyoming border. The damage along the patch ranged from EF-0 to EF-1.

Hail, Weld

When
June 12, 3:47 PM MST
Where
Weld County, 4.17 mi E of Hereford
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.970, -104.220

Hail, Weld

When
June 12, 3:48 PM MST
Where
Weld County, Hereford
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.970, -104.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693324, 693325, 693326, 693327, 693328, 693329, 693330, 693331, 693332, 693333, 693334, 693335, 693336, 693337, 693338, 693339, 693340, 693341, 693342, 693343, 693346, 693344, 693345.